Do I have rheumatic arthritis?
Q: I am a cabin crew working in airlines and suffering from rheumatic arthritis from childhood i.e. my joints break with loud sound and also I find it difficult to breath properly while sleeping. My doctor has suggested me to take Penidura injection till I turn 25 years. Now I am 19 years old. I want to know whether I can prolong working as cabin crew or not? My airlines doctor said that I have to resign since arthritis will link the joints and bite the heart and I may have further heart problems. I don't ant to quit, please help.
A:I read through the short communication regarding your ‘rheumatic arthritis’ worries. I think that there is a lot of misunderstanding both in your mind as well as among your doctors. I will try to explain. ‘Rheumatic arthritis’ is a misnomer as there is no such disease. On the other hand there is a childhood medical condition called ‘rheumatic fever’. In this condition a child below 12 years of age gets a few days of high fever and swollen painful knees. Soon the knees become normal but this is followed by palpitation and breathlessness. At this stage heart examination (listening to the heart sounds through a stethoscope) reveals abnormalities in heart sounds that can be detected only by a highly experiences cardiologist. Fortunately, now we have highly sensitive echocardiogram machines that can detect the EARLY heart changes within 7 to 10 days of the onset of ‘rheumatic fever’. This disease requires prolonged treatment with ‘Penidura’ injections so that heart damage does not progress. Now, you (and your doctors) would realise that there is no ‘Arthritis’ in ‘rheumatic fever’. By definition ‘chronic arthritis’ is persistent swelling, severe pain on pressing the joints and inflammation (joints hare hot and reddish) in joints lasting for more than 6 weeks continuously and then, the joints of the fingers, wrists, elbows, knees and joints in the feet become disfigured and distorted within a few weeks or a few months, so much so that the person becomes bed-bound. The name of this disease is RHEUMATOID ARTHRITIS - disease of young woman more often than men. Such patients also have extreme weight loss, loss of appetite and extreme fatigue (they just cannot even get up and do routine daily chores). This disease is diagnosed by experts (called RHEUMATOLOGISTS) and easily treated with special medicines not know to average General Doctors or orthopaedic surgeons. Obviously, you do not have this disease as the description that you have provided does not have any feature of this disease. Now, finally, coming to your problem. Joints making loud crackling sound is a totally normal phenomenon in some persons. It has no medical significance at all. Being a senior rheumatologist (now in this field for > 40 years) I can assure you of this that you do not have rheumatic arthritis or rheumatoid arthritis. You have only a variant of normal joints about which you do not have to worry at all. You MUST continue to lead a normal life. You must not go to such doctors who are misleading and misguiding you. You must continue to work normally and you should not take ‘Penidura’ at all, I hope you have been reassured. If not then, you may like to consult a Rheumatologist (not an orthopaedic surgeon or a general physician) to reassure you.